Modern-Day Treatment of Chemotherapy-Induced Nausea and Vomiting - Episode 1
Chemotherapy-induced nausea and vomiting (CINV) is one of the most feared adverse events (AEs) for patients with cancer, according to oncologist and palliative care specialist, Eric Roeland, MD. Unfortunately, in the past CINV was expected and accepted by patients as a normal occurrence with chemotherapy. However, there has been significant progress in treating CINV over the past few decades, making this event less frequent with modern antiemetic therapies, says Roeland.
Chemotherapies are categorized as having high-, moderate-, or low-risk of causing nausea and vomiting. Antiemetic therapies are often given pre-emptively, based on the type of chemotherapy regimen, says Roeland. Based on practice guidelines developed by NCCN, ASCO, and MASCC/ESMO, a combination of 3 drugs for highly emetogenic chemotherapy and 2, sometimes 3 drugs for moderately emetogenic chemotherapy are used. For regimens with a low-risk of causing CINV, a steroid or other as-needed medications are used, continues Roeland.
A number of neurotransmitters are of key importance for developing CINV, including serotonin, secreted by enterochromaffin cells in the gut, dopamine type 2 receptors in the brain stem, and substance P. Modern CINV treatments include those that target the 5-HT3 serotonin receptors and neurokinin-1 receptors. Steroids also play a large role, says Roeland. Other therapies in use include histamine, which targets the acetylcholine receptor, and benzodiazepines, which interact with GABA. Lastly, adds Roeland, the use of cannabinoids has been in the news.
Validated tools for CINV assessment include the MASCC Antiemesis Tool (MAT) and the Functional Living Index-Emesis (FLIE). Proactive communication with patients regarding CINV is incredibly important because of the lingering belief that CINV is something to be expected. It really doesn’t have to be that way anymore, given the tools we have, emphasizes Roeland.